Ohio, 2017

Winter Weather in Ohio, December 9 to 10, 2017

December 9 to 10, 2017 · NWS ILN · 26 events in 26 counties and zones

A cold front combined with an upper level disturbance over the region to produce a shot of light snow over the region.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front combined with an upper level disturbance over the region to produce a shot of light snow over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 6:52 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 9, 6:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
652 PM EST Sat Dec 9 2017

.SYNOPSIS...
Low pressure and a cold front will push east across the region
this evening. Weak high pressure will then build into the area
later tonight into Sunday. A clipper system will move through
the Great Lakes and Ohio Valley Monday into Monday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Isentropic lift ahead of a cold front to our west this afternoon
is resulting in light stratiform snow over the eastern two
thirds of the CWFA. This precipitation will move east over the
next several hours. Scattered snow showers will then follow in
association with a cold front and upper level PV anomaly.
Additional snow accumulations will be a half inch or less. Winds
will also become gusty this evening due to a brief tightening
of the pressure gradient and some mixed winds from aloft. Models
concur that snow shower activity should quickly come to an end
between 03Z and 06Z as large scale subsidence follows in the
wake of the front/anomaly while low level flow backs away from
Lake Michigan. Stratocumulus clouds will linger with 850 cold
pool, but should begin shifting east late. Lows will generally
be in the lower 20s, although a few upper teens could occur
across the far west.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Forecast area will remain in a northwest flow aloft through the
short term. A couple of disturbances are forecast to drop
southeast across the region. First, a weak ridge of high
pressure will move east across the region on Sunday. Stratocumlus
clouds will be replaced by mid level altocumulus as one such
disturbance passes through during the day. Although we will
begin to warm air advect, clouds across the region, especially
north, will limit warmth. Highs will range from the lower to mid
30s.

For Sunday night, another disturbance will quickly move in
behind the first one. This feature, along with a weak trof axis,
should only result in clouds. Lows will drop into the lower to
mid 20s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
An upper level shortwave will enter the region from the northwest on
Monday and create a chance for some light snow north of metropolitan
Dayton during the day, then spreading ese towards Columbus in the
evening and spreading slightly to the southwest and Cincy metro area
overnight. A lingering lake enhanced band may affect the region on
Tuesday, primarily running from north of Dayton to along and south
of Columbus. This will die out during the day Tuesday and the threat
for any precipitation will remain in a lull until Wednesday night
when the next surface low tracks through the Great Lakes and
receives some support with the passage of an upper level shortwave.
This activity should peak early Thursday at this moment in the
forecast process. Dry conditions will be favored from Thursday night
onward.

Temperatures for this forecast period will be cool and below
freezing through Wednesday, then warm slightly on Thursday to the
low 30s in the north and around 40 south of the Ohio River. A brief
cooling period will occur Friday behind the Thursdays front, with a
warmup into the 40s expected Saturday given a good southerly flow
and high pressure to the southeast of the region.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
An area of lake effect snow showers is working se through the
tafs at the start of the period. The flow off Lake Michigan is
already ending, so expect this area to be the last significant
snow area which will reduce visibilities. Inside the area there
has been reports down to a mile.

The area of snow showers should be out of the tafs by 03Z
allowing the vsbys to go VFR. However MVFR cigs will linger
until after 06Z, when the backedge should start to work w to e
through the tafs, clearing CMH/LCK by 12Z. However a quick
moving disturbance in a northwest flow aloft will already be
bringing mid and high clouds over the region. Winds will be
locally gusty between 15 and 20 knots from the southwest ahead
of a weak surface trof. Ceilings will continue to lower
throughout the day.

OUTLOOK...MVFR ceilings and visibilities are possible Monday
night into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Dec 9, 4:00 AM EST, 15 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
400 AM EST Sat Dec 9 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
400 AM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Light snow and scattered snow showers will move across the region
today into tonight. While most locations will see a half inch to an
inch of snow, isolated areas will see upwards of an inch and a half
of snow. Visibilities will be reduced at times with the snow,
especially this evening as winds pick up across the region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

In the hours before

Local storm report, Dec 9, 6:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EST SAT DEC 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     SNOW             LIBERTY TOWNSHIP        39.40N 84.41W
12/09/2017  M0.5 INCH        BUTLER             OH   PUBLIC

&&

KC
Local storm report, Dec 9, 6:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
625 PM EST SAT DEC 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     SNOW             HILLSBORO               39.20N 83.61W
12/09/2017  M1.0 INCH        HIGHLAND           OH   PUBLIC

&&

KC
Local storm report, Dec 9, 6:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EST SAT DEC 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     SNOW             6 WNW DOWNTOWN COLUMBUS 39.99N 83.10W
12/09/2017  M0.7 INCH        FRANKLIN           OH   PUBLIC

&&

KC
Local storm report, Dec 9, 6:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EST SAT DEC 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             3 SE MASON              39.33N 84.27W
12/09/2017  M0.4 INCH        WARREN             OH   TRAINED SPOTTER

&&

KC
Local storm report, Dec 9, 6:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
643 PM EST SAT DEC 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     SNOW             MAINEVILLE              39.32N 84.22W
12/09/2017  M1.0 INCH        WARREN             OH   PUBLIC

&&

KC
Local storm report, Dec 9, 6:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
655 PM EST SAT DEC 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     SNOW             KCMH JOHN GLENN APT     40.00N 82.89W
12/09/2017  M1.4 INCH        FRANKLIN           OH   ASOS

            DAILY SNOWFALL TOTAL THUS FAR.

&&

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer located 6 miles east-northeast of West Union measured .7 inches of snow. The highway department in West Union measured .2 inches.

Winter Weather, Auglaize

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

The highway department near Wapakoneta measured an inch of snow, as did a public report from Waynesfield.

Winter Weather, Brown

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The highway department near Georgetown measured .8 inches of snow.

Winter Weather, Butler

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Butler forecast zone
Reported by
Department of Highways
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The highway department near Maustown measured an inch of snow.

Winter Weather, Champaign

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Champaign forecast zone
Reported by
Department of Highways
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The highway department near Urbana measured an inch of snow. The cooperative observer in St. Paris measured a half inch.

Winter Weather, Clark

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The cooperative observer north of Springfield measured 1.4 inches of snow, while the highway department west of town measured an inch.

Winter Weather, Clinton

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office measured 1.1 inches of snow, while an employee north of town measured an inch.

Winter Weather, Darke

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Darke forecast zone
Reported by
COOP Observer
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The cooperative observer in New Carlisle measured 1.3 inches of snow, while the CoCoRaHS observer west of Versailles measured an inch.

Winter Weather, Delaware

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Delaware forecast zone
Reported by
Broadcast Media
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The media in Sunbury and a social media post from north of Westerville both measured 1.1 inches of snow. The CoCoRaHS observer in Lewis Center measured an inch.

Winter Weather, Fayette

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage west of Washington Court House and the cooperative observer east of town both measured an inch of snow.

Winter Weather, Franklin

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The John Glenn Airport CMH and a public report from south of Columbus both measured 1.5 inches of snow. Another public report from Clintonville had 1.3 inches of snow.

Winter Weather, Greene

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observer southeast of Fairborn measured 1.4 inches of snow. A public report from Fairborn had 1.2 inches, while the county garage in Xenia measured an inch.

Winter Weather, Hamilton

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The observer west of Cheviot measured .6 inches of snow, while a spotter near Sharonville had a half inch of accumulation.

Winter Weather, Highland

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Highland forecast zone
Reported by
Social Media
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A report from Hillsboro showed 1.5 inches of snow had fallen. The CoCoRaHS observer southwest of Lynchburg measured 1.2 inches, while the county garage in Hillsboro had an inch.

Winter Weather, Licking

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Licking forecast zone
Reported by
CoCoRaHS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The CoCoRaHS observer north of Granville measured a half inch of snow while the highway department south of Heath measured .3 inches.

Winter Weather, Logan

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Logan forecast zone
Reported by
Department of Highways
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The highway department near Bellefontaine measured .8 inches of snow, while the cooperative observer north of Huntsville measured a half inch.

Winter Weather, Mercer

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

The highway department west of Celina measured 1.5 inches of snow.

Winter Weather, Miami

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Miami forecast zone
Reported by
CoCoRaHS
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

The observer near Piqua measured 2 inches of snow, while the highway department west of Troy measured an inch.

Winter Weather, Montgomery

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton airport measured 1.7 inches of snow, while the highway department near Englewood measured 1.5 inches. A NWS employee south of Centerville measured 1.2 inches.

Winter Weather, Pickaway

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Pickaway forecast zone
Reported by
COOP Observer
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The observer northwest of Circleville and the highway department in town both measured an inch of snow.

Winter Weather, Pike

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The highway department north of Wakefield measured .8 inches of snow, while the cooperative observer in Waverly measured a half inch.

Winter Weather, Preble

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Preble forecast zone
Reported by
CoCoRaHS
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The CoCoRaHS observer in Eaton and the highway department near West Alexandria both measured an inch of snow.

Winter Weather, Ross

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The highway department near North Fork Villa measured an inch of snow.

Winter Weather, Scioto

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Scioto forecast zone
Reported by
Department of Highways
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The highway department in Lucasville measured 1.5 inches of snow.

Winter Weather, Shelby

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The CoCoRaHS observer in Houston measured .8 inches of snow, while another in Fort Loramie measured a half inch.

Winter Weather, Warren

When
December 9, 7:00 PM EST to December 10, 9:00 AM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

An employee north of Maineville measured .7 inches of snow, while the highway department south of Lebanon measured a half inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729131, 729132, 729133, 729134, 729156, 729157, 729158, 729159, 729160, 729166, 729176, 729178, 729179, 729184, 729195, 729198, 729199, 729203, 729206, 729208, 729210, 729211, 729212, 729213, 729214, 729216.